Question of the Day – Wednesday August 18, 2021

What is a typical clinical course of neurolathyrism? According to the cited reference, a typical course starts 3-6 months after a diet of 30% of the seeds. Three clinical courses have been described as acute, subacute, and insidious. Most commonly, sudden onset of dramatic bilateral…

Read More...

Question of the Day – Tuesday August 17, 2021

Identify the plant and toxin. Lathyrus Sativus, grass pea, or chickling pea. beta-N-Oxalyl amino-L-alanine (L-BOAA), synonym beta-N-oxalyl-alpha,beta-diaminopropionic acid (beta-ODAP) Ravindranath V. Neurolathyrism: mitochondrial dysfunction in excitotoxicity mediated by L-beta-oxalyl aminoalanine. Neurochem Int. 2002 May;40(6):505-9. doi: 10.1016/s0197-0186(01)00121-8. PMID: 11850107. image wikipedia  

Read More...

Question of the Day – Monday August 16, 2021

With autumn crocus (Colchicum autumnale) poisoning, what biomarker is associated with more serious outcomes? Elevated troponin I was associated with the need for intensive support, decreased cardiac output, and death. Gasper Razinger, Gordana Kozelj, Vojka Gorjup, et al. Accidental poisoning with autumn crocus (Colchicum autumnale):…

Read More...

Question of the Day – Friday August 13, 2021

A 55 year old male was recently started on a new medication for diabetes management. He presents to the Emergency Department with angioedema. What is the likely culprit? Dipeptidyl Peptidase-4 Inhibitor. Dipeptidyl Peptidase-4 Inhibitors affect the degradation of the vasoactive kinins bradykinin and substance P,…

Read More...

Question of the Day – Thursday August 12, 2021

In a recent rabbit model of oral cyanide poisoning, oral sodium thiosulfate and glycine improved survival. What is the proposed mechanism for the effect of glycine? The authors hypothesize that after ingestion of cyanide, hydrogen cyanide is rapidly formed due to the acidic pH of…

Read More...

Question of the Day – Wednesday August 11, 2021

According to a recent retrospective study of opioid-associated hearing loss, patients most commonly report what auditory symptoms? According to the cited reference, the clinical presentation is variable, with an almost equal distribution of tinnitus (25%), hypoacusis (36%), and deafness (29%). 10% of patients reported a…

Read More...

Question of the Day – Tuesday August 10, 2021

According to a recent retrospective review of opioid-associated hearing loss, the majority of cases occurred after exposure to what agent? According to the cited reference, the majority of cases occurred after exposure to heroin (51%, n=22), although ototoxicity occurs across the entire class of opioid…

Read More...

Question of the Day – Monday August 9, 2021

A recent poison center study of cannabis exposures found that older adults (defined as age > 60) were more likely to display what symptoms? According to the cited reference, older adults were more likely to develop sedation than adults aged 19-59. Older adults were more…

Read More...

Question of the Day – Friday August 6, 2021

A recent retrospective observational study of 3 Massachusetts hospitals evaluated patients treated for nonfatal opioid overdose in the Emergency Department. What percentage of these patients died from any cause within 1 year? 5.5% (635/11,557) died within 1 year of their ED visit. 130 patients (1.1%)…

Read More...

Question of the Day – Thursday August 5, 2021

Which neuromuscular blockers are most commonly associated with histamine release? Atracurium and succinylcholine are most commonly associated with histamine release. The mechanism is unclear but neuromuscular blockers may elicit dose and injection rate related non IgE mediated histamine release from mast cells. Mertes PM, Laxenaire…

Read More...

Site Search